Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 81, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 17, 2009, 4:03 PM EDT for 4 counties in North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2009, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 17, 2009, 5:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Beaufort County, NC, Martin County, NC, Pitt County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 102 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:39 PM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 17, 12:39 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1239 PM EDT FRI JUL 17 2009
.SYNOPSIS...
A FRONT WILL APPROACH FROM THE WEST THROUGH SATURDAY. THE FRONT
WILL STALL NEAR THE COAST SUNDAY...AND SLOWLY DISSIPATE MON INTO
TUE.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION YET TO DEVELOP ACROSS THE ERN NC TODAY BUT STILL
EXPECTING DESCENT COVERAGE DEVELOPING THIS AFTERNOON WITH PLENTY
OF MOISTURE AND INSTABILITY IN PLACE AND SHORTWAVE ENERGY LIFTING
ACROSS THE REGION. A FRONT IS IN PLACE ALONG THE ERN SLOPES OF THE
APPALACHIANS AND EXTENDING OFF THE MID ATLANTIC COAST NEAR DE AND
SRN NJ. AN AREA OF LOW PRES IS LIFTING NE ALONG THE FRONT WITH
MOST CONVECTION FOCUSED ACROSS CENTRAL VA. STILL EXPECTING GOOD
COVERAGE OF STORMS TO DEVELOP BY MID AFTERNOON AFTER CONVECTIVE
TEMP IS REACHED AND SHEAR BEGINS TO INCREASE. SPC CONTINUES TO
HIGHLIGHT THE REGION IN A SLIGHT RISK FOR SEVERE EXCEPT ALONG THE
IMMEDIATE COAST. ONLY MADE SLIGHT CHANGES TO POPS AND WILL KEEP
LIKELY POPS THIS AFTERNOON EXCEPT CHANCE ALONG THE IMMEDIATE
COAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
MAIN ISSUE DURING PERIOD IS MOVEMENT OF FRONT. GFS STALLS IT JUST
INLAND WHILE NAM MOVES IF OFFSHORE. LEANED TO GFS BUT DID TREND POPS
LOWER OVER COASTAL PLAINS SAT AND SAT NIGHT TO REFLECT MOVEMENT
CLOSER TO COAST. HIGHEST POPS WILL BE ALONG COAST AND CONTINUED GOOD
CHC THERE.
WITH FRONT SLIGHTLY FARTHER EAST...LOWERED MIN TEMPS SAT NIGHT AND
SUN NIGHT TOWARD MOS BLEND OVER COASTAL PLAINS AND LOWERED DEW
POINTS AS WELL.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
00Z MODELS TRENDING TOWARD WETTER SOLUTION FOR MON WITH UPR TROF
SWINGING THROUGH...TAPPING GULF AND ATLC MSTR AND INDUCING SFC WV
DEVELOPMENT ON STALLED SFC BNDRY. RAISED POPS 5-10% ALL AREAS BUT
NOT READY TO FULLY BUY INTO THIS NOW...WILL ALLOW LATER SHIFTS TO
MONITOR MODEL TRENDS. NO CHANGE TO REST OF PERIOD WITH FRONT
REMAINING STALLED OVER AREA AND CONTINUED CHC OF CONVECTIVE
ACTIVITY.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
COMPLICATED TAF FCST AS MOISTURE ADV WILL LEAD TO INCREASING CLOUDS
AND SHRA/TSRA OVER THE NEXT COUPLE OF DAYS. SOME HIGH CLOUDS HAVE
LIFTED THE LOW STRATUS...BUT AS IT MOVES E EXP THE LOWER CLOUDS TO
REDEVELOP TOWARDS DAYBREAK. VSBYS WILL LIKELY DROP BETWEEN 2-3SM
THROUGH 13Z DUE TO TD DEPRESSIONS NEAR ZERO ACROSS THE AREA. SW
WINDS WILL PICK UP THIS MORNING HELPING TO ERODE THE LOWER
CLOUDS/FOG. SUFFICIENT LOW LVL MOISTURE WILL KEEP CLOUD DECKS AROUND
3K FT THROUGH MID/LATE MORNING...WITH SOME LIFTING THIS AFT TO
AROUND 5K FT. HOWEVER...INCREASING COVERAGE IN TSRA...HIGHEST INLAND
NEAR AN APPROACHING COLD FRONT...WILL LEAD TO PERIODS OF LOWER VSBY
AND CLOUD HEIGHTS. SOME STRONG TSRA ARE ALSO POSSIBLE THIS
AFT...WITH HEAVY RAINFALL AND STRONG GUSTY WINDS POSSIBLE.
CONVECTION WILL LINGER OVERNIGHT AND INTO SAT AS THE COLD FRONT
SINK S...STALLING NEAR THE S COAST WHERE POPS WILL BE GREATER. THE
FRONT IS EXPECTED TO MEANDER NEAR THE COAST WITH WEAK WAVES OF LOW
PRES DEVELOPING ALONG IT THROUGH EARLY NEXT WEEK.
&&
.MARINE...
AS OF 1035 AM FRIDAY...SOUTHERLY WINDS OVER THE WATERS THIS MORNING
RUNNING AROUND 10 KNOTS. SEA HEIGHTS 3 FEET. BOUNDARY IN WESTERN NC
MOVING TOWARD THE EAST THROUGH THE DAY...TIGHTENING THE GRADIENT
OVER THE WATERS. SCA CONDITIONS EXPECTED STARTING THIS AFTERNOON
ALONG SOUTH COASTAL WATERS. FORECAST SOUNDINGS SHOWING STRONGER
WINDS JUST OFF THE SURFACE WHICH COULD MIX DOWN DURING
THUNDERSTORMS. CURRENT FORECAST TRENDS ON TARGET.
PREV DISC...A DEEPENING TROF AND SUBSEQUENT WEAK WAVE OF LOW PRES
OVER CENTRAL NC TODAY WILL LEAD TO STRENGTHENING SW FLOW OVER THE
COASTAL WATERS...HIGHEST ALONG S COASTAL WATERS. SPEEDS WILL
INCREASE TO AROUND 20KT WITH FREQUENT GUSTS TO 25KT LATER THIS AFT
THROUGH EARLY SAT MORNING. SEAS WILL QUICKLY RESPOND INCREASING TO
4-7 FT S OF OREGON INLET BY THIS AFT. THE FRONT WILL SINK S
OVERNIGHT AND STALL NEAR THE CRYSTAL COAST (GFS PREFERRED MODEL).
THIS WILL LEAD TO LIGHT/VARIABLE WINDS N OF HATTERAS AND CONTINUED
SW FLOW SOUTH...THOUGH SPEEDS EXP TO WEAKEN ALONG WITH THE GRADIENT.
HAVE SEAS DROPPING OFF THROUGHOUT THE DAY SAT. THE MODELS SUGGEST A
WAVE DEVELOPING ALONG THE FRONT SOME TIME LATE SAT/SUN...RESULTING
IN A WIND SHIFT TO THE N/NW BRIEFLY ACROSS ALL WATERS AS THE WAVE
MOVES OUT OF THE AREA. HOWEVER...GIVEN THE WEAK NATURE AND
DIFFICULTY IN TIMING OF THESE FEATURES HAVE KEPT WINDS ESSENTIALLY
LIGHT AND VARIABLE UNTIL THE FRONT LIFTS BACK N SUN NT. WITH THE
UPPER LVL PATTERN SHOWING A DEEP TROF FROM THE GREAT LAKES TO THE
GULF INTO MOST OF NEXT WEEK WILL EXP VERY LITTLE CHANGE IN OUR
OVERALL PATTERN OF DEVELOPING SE FLOW EARLY NEXT WEEK. SOME SWELL
COMING OUT OF THE SE AROUND THE BERMUDA HIGH WILL BUILD INTO
MID/LATE WEEK ADDING ANOTHER FOOT OR TWO TO TOTAL SEAS.
OTHERWISE...LOOKING AT FAIRLY BENIGN SEA CONDITIONS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ154-156.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM EDT
SATURDAY FOR AMZ152-158.
&&
SYNOPSIS...JBM
NEAR TERM...SEK
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...SJ
MARINE...CGG/SJHazardous weather outlook, Jul 17, 4:07 AM EDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 407 AM EDT FRI JUL 17 2009 NCZ029-044>047-079>081-090>094-180815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 407 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL DAMAGING WINDS. HEAVY DOWNPOURS MAY ALSO LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ095-098-103-104-180815- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 407 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL DAMAGING WINDS. HEAVY DOWNPOURS MAY ALSO LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE AREAS. THERE IS A MODERATE THREAT OF RIP CURRENTS ALONG AREA BEACHES SOUTH OF CAPE HATTERAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 17, 3:11 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 311 PM EDT FRI JUL 17 2009 NCZ092>094-098-172015- JONES-PAMLICO-CRAVEN-ONSLOW- 311 PM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO AND JONES COUNTIES UNTIL 415 PM EDT... AT 311 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER HALF MOON... MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MAYSVILLE AT 335 PM EDT...POLLOCKSVILLE AT 345 PM EDT...RHEMS AT 355 PM EDT...RIVER BEND AT 400 PM EDT...BRICES CREEK AT 405 PM EDT...JAMES CITY AT 410 PM EDT. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 5
Special weather statement, Jul 17, 3:33 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 333 PM EDT FRI JUL 17 2009 NCZ029-044-045-079-080-091-093-172030- LENOIR-GREENE-WASHINGTON-MARTIN-PITT-BEAUFORT-CRAVEN- 333 PM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...BEAUFORT...PITT... MARTIN...WASHINGTON...GREENE AND LENOIR COUNTIES UNTIL 430 PM EDT... AT 332 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 19 MILES WEST OF FARMVILLE TO 22 MILES SOUTH OF RIVER ROAD...OR FROM 12 MILES NORTH OF GOLDSBORO TO 5 MILES NORTH OF NEW BERN...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR AYDEN AT 350 PM EDT...FARMVILLE AT 355 PM EDT...WINTERVILLE AT 400 PM EDT...RIVER ROAD AT 410 PM EDT...WASHINGTON AT 415 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREENVILLE. WIND GUSTS OF 30 TO 40 MPH...SMALL HAIL...AND OCCASIONAL LIGHTNING CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 28
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:13 AM EDT | Small Craft Advisory | MHX | 35 hr | |
| Jul 17, 4:45 PM EDT | Special Marine Warning | MHX | 60 min | |
| Jul 17, 5:03 PM EDT | Tornado Warning | MHX | Beaufort | 42 min |
| Jul 17, 5:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jul 17, 5:43 PM EDT | Tornado Warning | MHX | Beaufort, Hyde | 47 min |
| Jul 17, 7:03 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Pitt | 42 min |
| Jul 17, 7:04 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt, Washington | 41 min |
| Jul 17, 7:50 PM EDT | Special Marine Warning | MHX | 55 min | |
| Jul 17, 7:53 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Martin, Pitt, Washington | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.